Question: I have blood pressure around 140-150 and was on a diuretic until a few months ago when the doctor put me on lisinopril. Since then I have had hearing loss and 3 times where the hearing in my left ear was muffled for 5-6 hours before it came back. I found a forum online where people were talking about the exact same symptoms. Needless to say, I took myself off those meds. But, if I have to be on bp meds until I get my weight under control, could you recommend which would have the least side effects?
In the meantime, other than diet and exercise, I am trying apple cider vinegar 3x a day and magnesium supplements.
Larry’s Response: You are correct about the side-effects of lisopril. They can range from mild to practically debilitating. It inhibits angiotensin converting enzyme (ACE). The goal is to reduce angiotensin – a chemical made in the body that causes vessels to narrow. The theroy is that too much angiotensin “pinches” the blood vessels – like pinching a hose – thereby causing the back-pressure to build up. Like most drugs, lisinopril isn’t very smart. In addition to inhibiting ACE, it can also interfere with other enzyme systems. That’s where the side effects come from.
Every drug has side effects and some people experience them – in varying ways. The diuretics have been used for a long time with good results, but they are not free from side effects. I suggest you ask your doctor why he discontinued the diuretics in favor of the ACE inhibitor. In addition, ask if he could prescribe them again – if they worked and didn’t cause side effects.
Magnesium is an important mineral and our bodies use it for many functions. One of the best known is muscle relaxation. This can help relieve tension on the blood vessels and allow blood pressure to fall. However, there is little published proof of this.
Your health is in your hands and you are in charge with the cooperation of the doctor. Instead of being a passive recipient of the latest prescription, you should work WITH your doctor to achieve your blood pressure goal. It is far better to discuss issues with the prescriber than to just discontinue a prescribed drug on your own. Lisinpril rarely causes problems when stopped. But, that isn’t the case for all drugs. Some of them need to be stopped slowly – in a weaning manner. Your doctor is best suited to handle these activities – with your direct input.